Thunderstorm Wind, Chase
- When
- October 1, 3:29 PM MST
- Where
- Chase County, 4.44 mi SSW of Champion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.410, -101.780
Reported by law enforcement. No major damage reported.
A strong cold front, supported by a strong shortwave trough of low pressure aloft, initiated thunderstorms across northeastern Colorado during the late afternoon hours of October first. This activity moved east northeast into southwestern Nebraska where it became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong cold front, supported by a strong shortwave trough of low pressure aloft, initiated thunderstorms across northeastern Colorado during the late afternoon hours of October first. This activity moved east northeast into southwestern Nebraska where it became severe. Storms became more numerous across southwestern into central Nebraska during the evening hours. Large hail and damaging winds were the main threats along with heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 1, 1:27 PM MST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 327 PM CDT Sun Oct 1 2017 .SHORT TERM...(This evening through Monday) Issued at 327 PM CDT Sun Oct 1 2017 Strong forcing now moving into western Wyoming and Colorado per water vapor imagery. This will quickly overspread western and southwest Nebraska this evening, and expect rapid development of thunderstorms along a pacific cold front that extends from west of O'Neill to near Ogallala. This boundary will remain nearly stationary this evening, and we will have to watch areas of southwest Nebraska closely near the front for possible isolated tornado development. Backed near surface flow will increase this evening, and if a storm can remain discrete near the boundary, parameters are decent for isolated tornado development. Recent runs of the HRRR model suggests that many updrafts could limit the potential for storms to remain discrete. This would pose more of a wind and hail risk and less of a tornado threat. Front should clear the area by midnight, with only a few lingering rain showers behind the front. Surface low pressure will deepen across eastern Colorado Monday, which will stall the cold front just to our southeast during the morning. The front will actually drift back northward into the southeast portion of the area during the afternoon. Mid level instability will begin to increase by late afternoon as warm air advection and southerly low level jet increase. This will set the s stage for a round of elevated strong thunderstorm activity Monday night. As far as rainfall during the day Monday, expecting it to be scattered at best, but cannot rule out with persistent mid level warm air advection and isentropic lift through the day. .LONG TERM...(Monday night through Sunday) Issued at 327 PM CDT Sun Oct 1 2017 Both the NAM and GFS indicate the h850mb front will lift back north toward Ncntl Neb Monday night. 50-60kt h850-700mb winds produce strong moisture advection and the NAM indicates h800mb CAPE around 3000J/KG with strong shear aloft. The environment is generally post frontal suggesting a high potential for elevated thunderstorms capable of hail, perhaps large at times. The forecast carries a definite POP for showers and thunderstorms. K-indices are expected to rise into the upper 30s to lower 40s Celsius. A similar situation develops Wednesday with a warm front lifting back north in response to an approaching upper level wave. The forcing at the lower levels is weaker suggesting a less widespread rain event affecting areas south of highway 2. The last potential rain event develops Thursday night and Friday as the last of the upper level energy across the Wrn U.S. lifts east through the Plains. The models have a large range of tracks for the upper low and there has been a whole lot of wobbling day to day with each model forecast. Blended model data plus bias correction was the basis for the temperature forecast. The coolest weather is expected Wednesday; the result of 1030mb Canadian high pressure ridging southward through the high plains. Highs in the 50s are expected area-wide Wednesday. Otherwise highs in the 60s are expected until Saturday. Warmer weather returns Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 104 PM CDT Sun Oct 1 2017 A stormy late afternoon and evening is expected across western and north central Nebraska. Expect thunderstorms to develop this afternoon across the western high plains, and then move east across the area this evening. Temporary MVFR conditions are likely as the storms cross the area. Winds will be locally gusty to 40 kts as the storms pass as well. VFR and light winds are expected by Monday morning all areas. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...CDC AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 346 PM CDT Sun Oct 1 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-022100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 346 PM CDT Sun Oct 1 2017 /246 PM MDT Sun Oct 1 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Conditions will be favorable for strong to severe thunderstorms across a large portion of western and north central Nebraska this evening. The main area of concern for severe storms is south of a line from Chambers, to Thedford, to Big Springs. Large hail and damaging wind gusts will be the main hazards, however a tornado cannot be ruled out especially along and south of a line from Broken Bow, to Stapleton, to Ogallala .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Thunderstorms will be possible once again on Monday night. A few strong storms with hail are possible along and south of a line from Springview, to Mullen, to Big Springs. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
9 hail, 3 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Reported by law enforcement. No major damage reported.
Quarter size hail lasted for 10 minutes.
No major damage reported.
Rapidly rotating wall cloud with a brief funnel.
No major damage reported.
A bridge along Sargent road was washed out 1.5 miles east of Gates.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 740054, 740074, 740053, 740057, 740058, 740059, 740071, 740061, 740065, 740075, 740066, 740067, 740076, 739957.